Wyoming, 2001

Damaging Wind in Wyoming, June 12, 2001

June 12, 2001 · NWS RIW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 12, 2:08 PM MST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 12, 2:08 PM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
308 PM MDT TUE JUN 12 2001

SURFACE LOW SPINNING UP OVER SOUTHEAST WYOMING/NORTHEAST COLORADO.
UPPER LOW DIGGING SOUTHEAST ACROSS THE PACIFIC NORTHWEST.  SEVERAL
SHORTWAVES AROUND THIS LOW SPINNING OUT AHEAD...ONE OF WHICH IS
CROSSING THE AREA AT PRESENT.  ALREADY SOME SEVERE WEATHER IN
SOUTHWEST WYOMING...AND EXPECT A DECENT EVENING OF SUCH ACROSS THE
AREA.  MODELS SHOWING SURFACE TROF TO SET UP ALONG MONTANA/WYOMING
BORDER TONIGHT AND TOMORROW...PROVIDING A FOCUS FOR PRECIPITATION
ALONG AND MAINLY NORTH OF IT.  HIGHLY UNCERTAIN FORECAST DUE TO WHAT
HAPPENS WITH SURFACE LOW AND ASSOCIATED TROF.  MODELS NOT DEPICTING
ANY UPSLOPE FLOW FOR US AROUND SURFACE LOW...BUT HAVE A HARD TIME
BELIEVING EASTERN COUNTIES WILL NOT SEE AT LEAST SOME OVERNIGHT...SO
BETTER CHANCES OF RAIN THERE.  COLD AIR FILTERS IN THIS EVENING AND
TONIGHT WITH FRONT FROM THE WEST.  NOT EXPECTING COLD ENOUGH AIR
EAST OF DIVIDE FOR MUCH...IF ANY SNOW.  TOMORROW A DIFFERENT STORY
AS COLD AIR CONTINUES TO BARGE IN ALOFT WITH ARRIVAL OF STRONG UPPER
LOW WHICH TRACKS ACROSS WYOMING TOMORROW/TOMORROW EVENING.  LOOKS TO
BE A COLD AND WINDY DAY WITH RAIN/SNOW SHOWERS AND LATE AFTERNOON
AND EVENING THUNDERSTORMS.  IN THE INTERIM...WILL POST SNOW ADVISORY
FOR NORTHWEST MOUNTAINS DUE TO PROXIMITY OF SURFACE BOUNDARY AND
UPPER LEVEL DYNAMICS.  IMPROVING THURSDAY...AND LOOKING DECENT FOR
THE END OF WEEK AND WEEKEND WITH A BIT OF WARMING.  BEHIND THE CURVE
SO THATS IT.

.RIW...SNOW ADVISORY TONIGHT AND WEDNESDAY YELLOWSTONE...TETONS
...ABSAROKAS...AND SALT RANGE.

VALONE

In the hours before

Special weather statement, Jun 12, 2:40 PM MST, 2 hours 4 minutes before
WYZ001>020-022>028-131040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
340 PM MDT TUE JUN 12 2001

...BRIEF RETURN TO WINTER IN JUNE...

A POWERFUL LOW PRESSURE SYSTEM OVER THE NORTHWEST U.S. WILL MOVE
ACROSS WYOMING TONIGHT AND WEDNESDAY MORNING.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE THIS EVENING...WITH RAIN SHOWERS
LASTING THROUGH THE NIGHT...WITH SNOW IN THE MOUNTAINS.  MOUNTAINS OF
NORTHERN WYOMING MAY SEE SIGNIFICANT ACCUMULATIONS WITH THIS STORM...
WITH ACCUMULATIONS UP TO A FOOT IN YELLOWSTONE NATIONAL PARK BY LATE
WEDNESDAY EVENING.  HIGH TEMPERATURES WEDNESDAY WILL OCCUR EARLY...
BEFORE A COLD FRONT PASSES THROUGH WYOMING DURING THE LATE MORNING
INTO THE AFTERNOON.  RAIN SHOWERS WILL BECOME MIXED WITH...OR CHANGE
TO SNOW AS THE FRONT PASSES.  THUNDERSTORMS WILL BE POSSIBLE IN THE
AFTERNOON.  TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING THURSDAY
MORNING. IMPROVING CONDITIONS WILL BEGIN TO TAKE PLACE THURSDAY AS
THE STORM SYSTEM PULLS OFF TO THE EAST.

PEOPLE PLANNING TRAVEL TONIGHT AND WEDNESDAY SHOULD BE PREPARED FOR
WET OR SLUSHY ROADS ACROSS WEST AND CENTRAL WYOMING...WITH
WITH SNOW ON MOUNTAIN PASSES.   CAMPERS AND BOATERS...BE READY FOR
THE RAPID CHANGE TO WINTER-LIKE WEATHER...AND STRONG SHIFTING WINDS
OVER LAKES AND RESERVOIRS.   PEOPLE WITH PLANTS SENSITIVE TO COLD
WEATHER SHOULD PROTECT THOSE PLANTS FROM POSSIBLE FROST WEDNESDAY
NIGHT.

WCJIN-WYNW-WYNE-WYSW

TWB
Special weather statement, Jun 12, 3:20 PM MST, 1 hour 24 minutes before
WYZ013-014-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
420 PM MDT TUE JUN 12 2001

AT 420 PM MDT DOPPLER WEATHER RADAR IN RIVERTON SHOWED AN AREA OF
STRONG THUNDERSTORMS OVER SOUTHEAST FREMONT COUNTY...FROM JUST
SOUTHEAST OF LANDER TO NEAR JEFFREY CITY.  THESE STORMS WERE
MOVING RAPIDLY NORTHEAST AT BETWEEN 40 AND 50 MILES AN HOUR...
AND WILL MOVE THROUGH EASTERN FREMONT COUNTY AND INTO WESTERN
NATRONA COUNTY DURING THE NEXT HOUR. HAIL...STRONG GUSTY WINDS
...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING  WILL ACCOMPANY THESE
STORMS.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHEzLTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS.

NOLL

WCJIN-WYNW
Local storm report, Jun 12, 3:51 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
451 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    20 S GREEN RIVER          WY   59 MPH TSTM WIND GUST
06/12/01   SWEETWATER                     REPORTED AT BUCKBOARD
                                          MARINA ON FLAMING GORGE
                                          RESERVOIR. REPORTED BY
                                          SPOTTERS

0240 PM    15 SE ROCK SPRINGS        WY   60 MPH TSTM WIND GUST
06/12/01   SWEETWATER                     ESTIMATED BY SPOTTER.

0301 PM    40 E RKS BITTER CREEK     WY   63 MPH TSTM WIND GUST
06/12/01   SWEETWATER                     REPORTED AT HIGHWAY OBS
                                          SITE

0330 PM    20 E WAMSUTTER            WY   70 MPH TSTM WIND GUST
06/12/01   SWEETWATER                     REPORTED AT HIGHWAY OBS
                                          SITE BETWEEN 331 PM AND 345
                                          PM MDT.
Local storm report, Jun 12, 4:02 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
502 PM MDT TUE JUN 12 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
I
0430 PM    JEFFREY CITY              WY   80 MPH TSTM WIND GUST
06/12/01   FREMONT

DAL

The radar

The Riverton/Lander radar (KRIW), 165 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Natrona

When
June 12, 4:44 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
51 kt (59 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.900, -106.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251639.